Thanks to everyone who contributed to the discussions about Maria a 25 year old who had a possible seizure.
You can see the highlights of the discussion on Twitter in the storify.
This week’s question setter was Adil N. Ahmad (Final Year Medical Student, Peer-Assisted Learning SSC, UCL). Our experts were Dr Chris Turner, Consultant Neurologist & Dr Rebecca Redwood, Neurology ST5, National Hospital for Neurology, UCLH.
Information available at the start of the week:
Maria, a 25 year old management consultant presents to A&E after having a “fit”. Four hours ago, whilst at work, Maria lost consciousness, fell to the floor and was observed to be having “jerky movements all over the body” by colleagues. The emergency services were contacted but the movements ceased spontaneously after 4 minutes. She regained consciousness while in the ambulance and was brought into the Accident and Emergency department in a state of confusion with a GCS of 10/15 (E2, V3, M5).
Her observations are:
Temperature: 37.9 C, Cap Refill: < 2 secs
BP: 109/71, HR: 88
RR: 14, Sats: 98%
A: Airway clear
B: Air entry bilaterally, no crepitations or wheeze.
C: Warm peripheries, good colour, Heart Sounds Normal (I + II + 0)
D: Pupils: PEARL, GCS: 10/15 (E2, V3, M5). BM : 4.6 mmol/L
E: No obvious trauma/bleeding. Abdomen soft, non-tender, no masses/guarding/rebound, normal bowel sounds present.
A few hours later her GCS has improved to 15/15 but she states that she is “exhausted and doesn’t have any memory of what happened after she arrived at the office this morning.”
You are an FY1 in the Accident and Emergency and have been asked to assess Maria by the on call Registrar.
Question 1: What other information in the history would aid in your assessment of Maria?
Further information released during the week:
Maria is extremely distressed that she has involuntarily passed urine (incontinence) during the fits. She also has a very painful tongue with bite marks on the right side, which she does not remember doing.
Upon further questioning, in the moments leading up to her losing consciousness, the colleague had noticed that Maria kept “patting the side of her face with her right hand” and did not respond to her name. At the time, she was in a meeting where she was to due to give a presentation in front of the firm partners for the first time.
Upon questioning Maria, she mentions that she did not get much sleep over the last 2-3 nights.
In her past medical history, she has had one episode of febrile convulsions at the age of 3 and one “previous fit” at age 11 on the first day of secondary school. As a teenager she suffered depression for 2 years. She is otherwise fit and well.
She takes the Combined Oral Contraceptive Pill but says she doesn’t “always remember to take it”. Often, she takes paracetamol for headaches, but no other medication or alternative therapies. She has no known drug allergies.
Her mother’s sister, who lived with her through her during her childhood had epilepsy. She is one of 4 siblings. She did not know her father, and describes her relationship with her mother and siblings as “strained”. Maria has never been pregnant.
Maria recently got engaged and lives in a flat with her fiancé in central London. She describes her work as “a constant source of stress and anxiety”. She does not smoke or take recreational drugs but admits that over the last 6-8 months she has been drinking heavily on a daily basis, regularly going through a bottle of wine each evening. Her fiancé forced her to stop drinking and emptied the house of alcohol, where she has been working, in the days leading up to the presentation.
Further questions discussed on Twitter:
Question 2: What differential diagnoses are important to exclude?
Question 3: Which investigations would you request?
Question 4: What discharge advise would you give Maria and would you start any medication straight away?
Dr Chris Turner, Consultant Neurologist & Dr Rebecca Redwood, Neurology ST5, National Hospital for Neurology, UCLH, say:
This was an interesting case which highlighted the many problems in the diagnosis and management of seizures.
It is vital when there is little history in the patient who has had an episode of LOC that a collateral history from a witness is obtained. A video of the event captured on a mobile phone can be invaluable. The prodrome and post-ictal phase are also critical in differentiating a seizure from other forms of loss of consciousness, including vasovagal syncope, cardiac arrhythmias, metabolic disorders and psychogenic non epileptic attacks.
It is important in the investigations of patients with a new onset of a partial onset seizure, at what ever age, that they have a CT head after the event, before discharge to rule out a large structural abnormality. As an outpatient, an MRI is advisable even when the CT head is normal.
Acutely in A+E an arterial blood gas may be indicated, to check for hypoxia. Following a generalized seizure patients often have a lactic acidosis, which is usually a result of the seizure rather than a cause. All patients should have their blood sugars checked as hypoglycaemia can cause seizures. Similarly an ECG should be performed to ensure there is no underlying arrhythmia, or abnormality of the QTc interval, but an outpatient 24 hour tape may also be required. Blood tests should be sent to check U+Es, calcium levels and magnesium levels, as derangements in these electrolytes can predispose to seizures. Infections , particularly CNS infections, can lead to seizures, so a septic screen should be performed. If relevant a urine toxicology screen and blood alcohol levels can be checked. Lying and standing blood pressures should be checked once the patient is stable.
An EEG may be helpful if it shows epileptiform activity or inter-ictal changes, but there is a high false negative rate in patients with epilepsy and also a significant false positive rate in healthy individuals.
Acutely in A+E the patients should be managed as per the DRABCDE paradigm.
On discharge from hospital patients should be given safety advice e.g. avoid potentially dangerous activities such as swimming alone, mountain climbing and to take showers rather than baths. There are specific restrictions regarding driving (see below). Lifestyle interventions may also be useful, including cessation of alcohol excess and recreational drug use. Advise should be given to friends and family explaining what to do if the patient were to have a further seizure.
Generally anti-epileptic medications are only initiated after a second unprovoked seizure, unless there is a high risk of recurrence e.g. abnormal EEG or abnormal MRI.
It is many years since this lady has had a seizure and therefore commencement of anticonvulsant treatment may be delayed if the patient desires.
First line drugs for focal onset seizures are carbamazepine or lamotrigine. For generalized seizures first line medications are sodium valproate or lamotrigine. Increasingly levetiracetam is being used first line as it has relatively few side-effects, however studies are awaited to confirm it is equally effective as a first line treatment.
For women of child bearing age lamotrigine is generally considered first line as it is associated with less teratogenic side effects. Lamotrigine may decrease the efficacy of the combined oral contraceptive, and the combined oral contraceptive decreases lamotrigine levels, so an alternative contraceptive method may be advisable. If Maria was considering becoming pregnant she should also be started on folic acid (5mg od).
When patients are started on anti-epileptic medications they will need regular monitoring, to ensure they are not developing side-effects, and blood test monitoring. Certain agents have potentially severe, life threatening side effects, which the patient should be warned about. These are listed in the BNF.
Advice regarding driving and drug interactions
Following a first seizure patients should be advised that they shouldn’t drive for six months (12 months if at high risk of recurrent seizures). Patients also have a legal obligation to inform the DVLA and hand in their driving license. Following a diagnosis of epilepsy patients must be seizure free for one year before their driving license can be re-issued.
Certain anti-epileptic medications interact with the cytochrome p450 system and can therefore alter the effectiveness of other medications, this can be particularly problematic with warfarin and the combined oral contraceptive.
There is no clear anti-convulsant that should be used in pregnancy. Lamotrigine is widely used because of its relatively good side-effect profile but many doctors are now using levetiracetam. Certain anti-epileptic medications should be avoided as they have significant risks of teratogenicity and developmental disorders, these include phenytoin, phenobarbitone and sodium valproate.
Epilepsy and Driving Regulations
Expert Review of Neurotheraputics: Teratogenic effects of antiepileptic drugs
British Journal of Clinical Pharmacology: Clinically relevant drug interactions with antiepileptic drugs
National Institute of Health and Clinical Excellence (NICE) Pathway on Epilepsy: